Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A sphere theorem for odd-dimensional submanifolds of spheres

Author: Theodoros Vlachos
Journal: Proc. Amer. Math. Soc. 130 (2002), 167-173
MSC (2000): Primary 53C40; Secondary 53C20.
Published electronically: May 2, 2001
MathSciNet review: 1855635
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We establish a topological sphere theorem from the point of view of submanifold geometry for odd-dimensional submanifolds $M^n$ of a unit sphere. We give examples which show that our result is optimal. Moreover, we note the assumption that the dimension $n$ is odd is essential.

References [Enhancements On Off] (What's this?)

  • 1. M. P. do Carmo and N. R. Wallach, Minimal immersions of spheres into spheres, Ann. of Math. (2) 93 (1971), 43-62. MR 43:4048
  • 2. R. S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), 255-306. MR 84a:53050
  • 3. Th. Hasanis and Th. Vlachos, Ricci curvature and minimal submanifolds, Pacific J. Math., 197 (2001), 13-24.
  • 4. H. B. Lawson and J. Simons, On stable currents and their application to global problems in real and complex geometry, Ann. of Math. (2) 98 (1973), 427-450. MR 48:2881
  • 5. K. Shiohama and H. Xu, The topological sphere theorem for complete submanifolds, Compositio Math. 107 (1997), 221-232. MR 98i:53080
  • 6. D. Sjerve, Homology spheres which are covered by spheres, J. London Math. Soc. (2) 6 (1973), 333-336. MR 46:9993
  • 7. N. R. Wallach, Minimal immersions of symmetric spaces into spheres, "Symmetric spaces", Ed. Boothby and Weiss, Dekker, New York, 1972, pp. 1-40. MR 53:11545

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C40, 53C20.

Retrieve articles in all journals with MSC (2000): 53C40, 53C20.

Additional Information

Theodoros Vlachos
Affiliation: Department of Mathematics, University of Ioannina, Ioannina 45110, Greece

Keywords: Ricci curvature, mean curvature vector, homology groups
Received by editor(s): March 1, 2000
Received by editor(s) in revised form: May 17, 2000
Published electronically: May 2, 2001
Communicated by: Wolfgang Ziller
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society